I have been on Topamax for over two years. In that two years my life has spiraled downward. I was on dilantin for years but it suddenly stopped working so my neurologist put me on Topamax. She was a strong advocate of it. She had propaganda all over her office and would originally give me samples. She was all the pro-Topamax and neglected to fill me in on the con's (and there are many). At the time I switched over, I had insurance. Shortly after I went on Topamax, I lost my job and couldn't afford health insurance. I went on the patient assistance program and received Topamax through Johnson/Johnson's. I started getting depressed. My father had passed away earlier that year so naturally, I assumed it was because of that. I started experiencing memory loss and a severe dumbing down. My friends even noticed and commented on it. I would substitute words in the English language for other words that sounded similar but had a separate meaning. I felt like a completely different person. I started researching Topamax on the internet and learned that these were all side effects. I went to my neurologist who insisted that she had never heard of any of these side effects and said that any medication would give me problems. (I've concluded that she must be somehow vested in Topamax to show such a lack of concern).
I have since left Los Angeles, which is where I was based and where my neurologist was. I am now in another state. I am curious to hear if anybody had similar experience with Topamax and if they switched to something that worked for them. I have made a conscious decision to switch medication. I cannot continue on this path. Although it prevents seizures, Topamax has adverse affects with my brain chemistry and has made me a different person than who I was prior to going on it. I want to find myself again.
I have considered Keppra as I read a testimonial online from someone who experienced something similar w/ Topamax and he went on keppra
You could not pay me enough money to ever take another Topamax! Ever! For any reason. In case you hadn't noticed I had bad experiences with it.
It was one of the first drugs I tried when I first started having seiz. almost 6 years ago. My dr. was a lot like yours was in that he didn't tell me anything bad or listen to me. I don't remember just how long I was on it but truthfully I don't remember a lot of things from that time period. I don't remember the exact dosage either but I know he started me out on a high dose then every time I would have a seizure and call him he would just tell me to add another pill a day. I know I was on massive amounts ny the time I said enough, I'm going to another doc. I quit cold turkey which probably wasn't the smartest thing to do, but I quite literally couldn't take it anymore and neither could my family. I was homicidal and suicidal and that is not an exaggeration. I was severely depressed and had no energy at all. My life was in shambles.
A few years and doctors later my seiz. were still not very controled and my migraines were horrible. My present doc. asked me if I would consider trying it again at 25mg. a day starter pack and keeping my dose low. I was not thrilled but he is very good about listening to me and I trust him so I tried it. I made sure my husband was fully aware that I was starting it and waited till we could be home for a few days before I did. After 2 pills I was almost psycotic. I was as close to killing someone as I have ever been in my life and for no reason. I knew I couldn't live with that so I thought I should kill myself. I told my husband how I was feeling and stopped immediately. NEVER again!
I am now taking 750mg. keppra and 600mg. Trileptal a day and am now a different person. I can think and do things for the first time in 6 yrs. The only major side effect I have had from either is i am now very sun/heat sensitive. I have to watch being outside in the summer, but I can live with that.
Sorry so long but wanted to share my experiences. Laura
Topa the only major downsides I had were energy drain and appitite was effected.
After increasing from my initial dose after titrating up to 100mg BID, I bumped PM 100mg (so 100AM 200PM) and THATS where eating was effected. I had to adapt to forcing myself to eat. It made the mind think the body was not hungry. I could go two days without not eating and not feel hungry. Needless to say I learned quickly.
I went as high as 450/day on Topa before this spring I was lowered to 400. That small 50mg drop did amazing work on boosting the eating.
No real negatives on my side. Sleep can be effected if I get off cycle, but that could be Topa or Keppra. It takes me almost a week to get back on cycle when I get off track for sleep.
I have not been on monotherapy in ages. I have needed to be on three meds for the last about 10 years.
Keppra you have to be cautious on how fast they increase your dose. SOME patients can't take rapid increase (500mg bumps) and need to go with slower increases (250 or 125). Also don't think you need to be pushed to max dose as a lot of the Dr's try to (3000mg/day). If you start to feel "odd" or not normal, stop the increase and call the Dr. The MAIN side effect with Keppra reported is the emotional outbursts "KeppRage" as it has been called on the patient boards.
In MY case the dose the Dr put me on of Keppra (4000/day) caused a slow spiral case of mild depression where I felt unsafe alone. I called right away and he waved it off, saying it would go away. I stayed with it for over a month until it had worsened to where I didn't feel safe alone one night. I said I was going in to the Emergency Room. That solved my problems. They were shocked with my dose, shocked at my blood work, and told me to drop back to 3000. Problems went away within 24 hours.
Thank you both for your testimonials. It is bizarre how some people have no problems with Topamax and others feel like they are going out of their mind. I have read that "side effects" wear off in a matter of weeks but I've been on it over two years and I feel as though the symptoms have worsened.
After that (fill in the horrible descriptive word) ______ doctor I had in the cities who put me on bad combos and meds that interacted in negative manners; I LEARNED to read up on my meds when dealing with him. It also made me educated from then on.
Every time I was to be changed I would read up on the medication so I knew the published side effects, what to avoid, what is "normal" when on the medications so everything would be as smooth as possible. If there was anything out of the normal I would watch it and see how bad, and if it was just a one time; or if it continued I'd make a note of it.
I've mentioned the following in other posts; but the Dr I just lost once told me I was one of the few patients he never had to worry about due to my knowledge. He knew I'd call if somethign came up.
I encourage **parents** primarially to read up on their childrens meds. With patients it's a mixed bag. Some will read something and think then that they are having those symptoms. Those are the type that should avoid researching into their medications or they will start to panic over non important issues that may have been caused by their dinner. Only those that will be NON-INFLUENCED and better their education with intaking the information should read the detailed (complex) medication texts. They are complex enough to begin with. We don't need to be pushed into thinking symptoms may occur (and thus mental becomes physical) and skew the functionality of the medication.
the first time i was on it the only side effect i had was i didnt eat that much. i was then taken off bc it wasnt controlling my szs. im now back on it in combination w/ depakote. i somewhat notice that its hard to focus and concentrate and i sometimes just feel out of it and forget things. i told my dr and he said its summer and im just not concentrating very hard?! weird! but w/e. im currently controlled very well on 1250mg depakote and 250mg topamax. i guess ill deal w/ the side effects for now, as long as there are no szs.
Last edited by soccerschmee14; 08-05-2007 at 04:30 PM.